Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Commentary on the Kervaire–Milnor correspondence 1958–1961

Authors: Andrew Ranicki and Claude Weber
Journal: Bull. Amer. Math. Soc. 52 (2015), 603-609
Published electronically: July 1, 2015
MathSciNet review: 3393348
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The extant letters exchanged between Kervaire and Milnor during their collaboration from 1958–1961 concerned their work on the classification of exotic spheres, culminating in their 1963 Annals of Mathematics paper. Michel Kervaire died in 2007; for an account of his life, see the obituary by Shalom Eliahou, Pierre de la Harpe, Jean-Claude Hausmann, and Claude Weber in the September 2008 issue of the Notices of the American Mathematical Society. The letters were made public at the 2009 Kervaire Memorial Conference in Geneva. Their publication in this issue of the Bulletin of the American Mathematical Society is preceded by our commentary on these letters, providing some historical background.

References [Enhancements On Off] (What's this?)


Additional Information

Andrew Ranicki
Affiliation: School of Mathematics, University of Edinburgh, Scotland, United Kingdom
MR Author ID: 144725

Claude Weber
Affiliation: Section de Mathématiques, Université de Genève, Switzerland
MR Author ID: 193094

Published electronically: July 1, 2015
Additional Notes: We are grateful to Mme. Aimée Kervaire and John Milnor for permitting us to publish the correspondence.
Article copyright: © Copyright 2015 American Mathematical Society